Pennsylvania, 2004

Damaging Wind in Pennsylvania, April 19, 2004

April 19, 2004 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Apr 19, 6:08 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 19, 6:08 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
708 PM EDT MON APR 19 2004

.UPDATE...
WILL UPDATE ZONES TO ACCOUNT FOR EXPIRED WIND ADVISORY. LINE OF
CONVECTION WITH COLD FRONT NOW THREATENING NW MTNS WITH SVR WEATHER.
SFC REPORTS IN VICINITY OF LK ERIE SHOWING GUSTS IN THE 40-50MPH
RANGE WITH FROPA.

FITZGERALD
&&

.PREV DISCUSSION...

COLD FRONT WILL BE ENTERING WRN PA AROUND NIGHTFALL. SHUD HAVE
LIMITED INSTABILITY AND MOISTURE TO WORK WITH SO I DONT EXPECT BIG
THINGS FROM IT AS FAR AS CONVECTION GOES. SYSTEM MOVES OFF RAPIDLY
TOMORROW BEFORE NEXT WAVE BEGINS TO APPROACH FOR TUES NITE AND WED.
THIS SEEMS LIKE IT WILL MARK THE START OF AN UNSETTLED PERIOD AS
GUID SUGGESTS WE LOSE THE ERN RIDGE AND START TO TRANSITION INTO A
BROAD SWLY FLOW AND EVENTUALLY ANOTHER TROUGH IN THE ERN US. SO
INITIALLY A FRONTAL SYSTEM STRINGS OUT WITH A SERIES OF WAVES TO
DEAL WITH THROUGH THE END OF THE WEEK...THEN COOLER WITH MORE
UNSETTLED WX POSSIBLE FOR THE WEEKEND.

JL

END OF WEEK INTO WEEKEND LOOKS UNSETTLED AS MENTIONED ABOVE BUT
STILL LITTLE CLARITY AS TO TIMING OF ANY SIG PCPN. GUIDANCE SHOW
POSSIBILITY OF TROFFINESS/COASTAL LOW STILL AFFECTING CWA ON MONDAY.

TERMINALS SHOULD NOT POSE A PROBLEM THROUGH MOST OF TUESDAY.
ISOLATED RW/TRW MOVING INTO A VERY DRY ATMOS...MAY SEE SPOTTY BRIEF
MVFR CIGS THIS EVENING ASSOC WITH ANY SHOWERS THAT MANAGE TO HOLD
TOGETHER INTO THE CTRL MTNS.

JL

RED FLAG WARNING FOR STRONG WINDS AND LOW HUMIDITIES WILL CONTINUE
THROUGH 8PM FOR ENTIRE CWA. EXPECT WINDS TO DECREASE IN VELOCITY
AFTER SUNSET AND SWITCH TO MORE WESTERLY WITH FROPA LATER THIS
EVENING. COOLING TEMPS BEHIND FROPA AND ANY PCPN WILL INCREASE
HUMIDITIES SOMEWHAT...BRINGING US ABOVE RF CRIT. HOWEVER LINGERING
GUSTY WINDS BEHIND FROPA WILL KEEP ELEVATED RISK OF SIGNIFICANT
WILDFIRE BEHAVIOR INTO TUE MORN.

GARTNER
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&
Hazardous weather outlook, Apr 19, 4:20 AM EST, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
520 AM EDT MON APR 19 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-191700-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
520 AM EDT MON APR 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

A WIND ADVISORY IS IN EFFECT FOR THE NORTHERN MOUNTAINS AND LAUREL
HIGHLANDS FROM 11 AM THIS MORNING THROUGH 7 PM THIS EVENING.

IN ADDITION...A HEIGHTENED RISK FOR SIGNIFICANT WILDFIRES EXISTS
ACROSS MUCH OF CENTRAL PENNSYLVANIA...PARTICULARLY FOR THIS
AFTERNOON.

SOUTHWEST WINDS WILL STRENGTHEN QUICKLY THIS MORNING WITH SUSTAINED
WINDS INCREASING TO 20 TO 30 MPH AFTER 11 AM. WIND GUSTS BETWEEN 45
AND 50 MPH WILL OCCUR THIS AFTERNOON...PARTICULARLY ACROSS THE RIDGE
TOPS.

WINDS WILL GRADUALLY SUBSIDE THIS EVENING...THOUGH SCATTERED SHOWERS
AND THUNDERSTORMS ALONG A COLD FRONT COULD PRODUCE BRIEF GUSTS OF THE
SAME MAGNITUDE. AFTER THE COLD FRONT CROSSES THE REGION...WINDS WILL
SHIFT TO THE NORTHWEST AND DECREASE TO 10 TO 15 MPH AFTER MIDNIGHT.

THESE STRONG SOUTHWEST WINDS...COMBINED WITH LOW FINE FUEL MOISTURE
AND RELATIVE HUMIDITY WILL PRODUCE A HIGHER THAN NORMAL RISK FOR
SIGNIFICANT WILDFIRES ACROSS CENTRAL PENNSYLVANIA THIS AFTERNOON. THE
GREATEST RISK WILL BE ACROSS THE NORTHWEST MOUNTAINS...AND LAUREL
HIGHLANDS DURING THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KL/BL

In the hours before

Local storm report, Apr 19, 7:19 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
819 PM EDT MON APR 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     LOTTSVILLE              41.93N 79.44W
04/19/2004                   WARREN             PA   EMERGENCY MNGR

            TREES/WIRES DOWN

0820 PM     TSTM WND DMG     WARREN                  41.85N 79.14W
04/19/2004                   WARREN             PA   EMERGENCY MNGR

            TREES/WIRES DOWN

&&

KF

The radar

The Buffalo radar (KBUF), 127 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
April 19, 7:20 PM EST
Where
Warren County, Warren
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.850, -79.150

Trees and wires were reported down in the town of Warren.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391445.